Hail, Sheridan
- When
- July 4, 1:53 PM MST
- Where
- Sheridan County, 6.17 mi SE of Clinton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.710, -102.260
A trained weather spotter reported up to quarter size hail.
A long-lived supercell developed in Sheridan County and traveled east-southeast across Cherry County and into north central Nebraska during the afternoon and evening of July 4. Hail up to tennis ball size and wind gusts as high as 80 mph caused significant damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A long-lived supercell developed in Sheridan County and traveled east-southeast across Cherry County and into north central Nebraska during the afternoon and evening of July 4. Hail up to tennis ball size and wind gusts as high as 80 mph caused significant damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 4, 1:41 PM MST, 12 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 341 PM CDT Thu Jul 4 2019 .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Thu Jul 4 2019 The primary forecast challenge through Friday night deals with thunderstorms and severe potential. A surface boundary / cool front bisecting the Sandhills should drop south tonight, which will be the focus for the storms. The atmosphere is primed for large hail, strong winds, and torrential rainfall. This evening and tonight... Convective initiation is underway across northwest Nebraska (Sheridan Co) as of 20z. A few thundershowers are also pulsing up and down along the differential heating boundary, roughly aligned with I-80, caused by a stubborn stratus deck over far SW Neb. Expect an increase in activity through the evening in the panhandle as CIN continues to erode and upper air support arrives in the form of an H5-7 shortwave. Severe indices suggest the potential for large hail, damaging winds, very heavy rain, and possibly a tornado. The 19z LBF RAOB shows a cap remaining around H7, while SPC mesoanalysis suggests it's quickly eroding (also shown by the showers). Instability is ample (MUCAPE 2000-3000j/kg) due to mid/upper 60s dew points and lifted index around -5. CAPE in the -10 to -30C hail growth zone is also rather fat. Deep layer shear has increased to around 40 kts in western Neb and around 30 kts central Neb, which is sufficient for organized and sustained convection. Short-term model guidance is in agreement with bringing the LLJ nose right into southwest Neb, which should increase low level shear. Current southeast surface winds are creating a veering profile and are not forecast to change much tonight. Thinking the greatest hail and tornado threat will be west of Hwy 61, where convective mode is more likely to be supercellular. Around 06z, storms should grow more upscale around the Hwy 83 corridor as they become more elevated and the wind profile becomes more unidirectional. Forecast soundings maintain plenty of DCAPE (1000+ j/kg) while the storms become clusters or a QLCS, adding to the damaging wind threat. Included heavy rain wording to the entire CWA as PWATs are well above climo, moisture transport vectors indicate a large fetch of moisture streaming up the Plains, and previous nights' rainfall totals have exceeded one inch. The greatest thunder coverage, and subsequent severe threat, should be out of the CWA by 12z. Generally followed a blend of the HRRR and NAMnest for storm timing. Friday and Friday night... Continued thunder mention as the region sits in easterly/upslope flow in the post fropa environment. Sufficient instability remains with the help of cooler temps aloft/steep lapse rates and continued moisture advection in the low levels. Deep layer shear is also supportive of severe potential. Concerns include effects from tonight's convection, location of outflow boundaries, the lack of an LLJ, and overall coverage (CAMs not as bullish). Cooled max temps slightly to account for mixed cloudiness, northeast flow at H85, and potential storms. Forecast highs range from upper 70s along the Pine Ridge to mid 80s far southwest. .LONG TERM...(Saturday through Thursday) Issued at 340 PM CDT Thu Jul 4 2019 The synoptic pattern into early next week suggests continued periodic thunderstorm chances and seasonable temperatures for western Nebraska. The area sits on the periphery of the Western US trough and southern Plains high, a favored area for storm tracks and in an environment supportive of strong convection. Various surface boundaries (quasi-stationary or warm front Sunday and cool front Tuesday) will add forcing and lift. Temperature-wise, highs should stick to the lower 80s through the weekend, then warm early next week under WAA and southerly flow at H85. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1235 PM CDT Thu Jul 4 2019 Thunderstorms are expected late this evening into the overnight hours and will be capable of wind gusts to 45 KTS and hail. Ceilings will be around MVFR during thunderstorms with mainly broken to overcast VFR ceilings expected for the remainder of the forecast period. The greatest threat for storms is during the 03 to 09z time frame for the KLBF terminal and from 02z to 08z for the KVTN terminal. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Snively LONG TERM...Snively AVIATION...Buttler
Hazardous Weather Outlook National Weather Service North Platte NE 1121 AM CDT Thu Jul 4 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-051630- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1121 AM CDT Thu Jul 4 2019 /1021 AM MDT Thu Jul 4 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Thunderstorms will begin to develop during the late afternoon and early evening hours in the panhandle and northwestern Sandhills. Initially large hail, damaging winds and an isolated tornado will be possible. By evening as the isolated thunderstorms transition east, they will encounter favorable low level moisture and are expected to become more widespread in coverage. Heavy rain, hail and damaging winds will be the main severe threats later this evening into the overnight hours. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Daily thunderstorm chances continue this weekend and into next week. A marginal risk of severe weather exists across portions of the outlook area both Friday and Saturday, with hail, wind, and heavy rain being the main threats. Severe weather potential for Sunday and beyond is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening, especially west of Highway 83. Reports of hail, wind, and rainfall reports are appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
959 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM HEAVY RAIN 4 N VALENTINE 42.93N 100.55W
07/04/2019 M0.72 INCH CHERRY NE TRAINED SPOTTER
&&
SNIVELYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1107 AM CDT THU JUL 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 13 ENE TRYON 41.63N 100.71W
07/04/2019 M0.95 INCH LOGAN NE PUBLIC
&&
SNIVELYThe North Platte radar (KLNX), 162 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
12 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained weather spotter reported up to quarter size hail.
Public reported up to half dollar size hail.
Public reported hail ranging from pea size up to tennis ball size. Most of the larger hail was around golf ball size.
Public measured hail up to tennis ball size. Wind-driven hail caused significant damage to buildings including shattered windows.
The combination of wind and hail caused significant damage to buildings. A tin roof was peeled off and windows were shattered. Wind gusts were estimated to be as high as 80 mph.
Public reported up to golf ball size hail.
Public estimated hail up to 2 inches in diameter. Three windows were broken at the house.
Public reported golf ball size hail and strong winds. The roof was damaged and windows were broken.
Public reported up to golf ball size hail.
Public reported up to golf ball size hail.
Public reported golf ball size hail.
Tree limbs were downed and windows broken. Wind gusts were estimated at 60 mph.
Public reported quarter size hail.
Public reported golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841659, 841660, 841662, 841663, 841665, 841666, 841667, 841669, 841670, 841671, 841672, 841673, 841674, 841675.